NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Having a cycle while on prometrium
I have been taking Prometrium for 7 days now (suppose to take for 10 days). I was told by my obgyn that my menstrual should begin some time after I completed the pills, yet I`ve started spotting and having slight cramping. Is this normal? Also, if I should become pregnant during taking this drug, will I stop having a cycle all together? Any information you could provide would be greatly apprecviated. Thank you!
Prometrium is an orally active form of progesterone, the same hormone that your ovaries make every month after you ovulate. A menstrual period will usually start within a week of finishing the medication. If you start having a normal menstrual period while taking it, you will most commonly be instructed to stop the medication, but you should ask your physician. Although progesterone is not a fertility treatment, you could get pregnant just before starting it. In that case, you would not have a period after finishing it. There is no known risk to the fetus from taking this medication. If you do not have a period after finishing it, call your physician to obtain a pregnancy test and follow up whether you are pregnant or not.
William W Hurd, MD
Professor of Reproductive Biology
School of Medicine
Case Western Reserve University